Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Minipill, breastfeeding, and coping with niddah

27 December, 2015

Question:

I find myself struggling with the concept of niddah and keeping the laws. Something that once gave me a sense of pride now feels like such a burden on myself and my marriage, that it makes me resentful and full of thoughts of just not keeping it anymore.

I am four months postpartum, exclusively breast feeding, and on the mini pill. With this combination, one would think I would not be niddah for a while, but this is already the second time I am bleeding. The first time was 2 months postpartum and a week after I started the pill. I thought it was just a side effect of the pill as I know that is common. But now exactly 6 weeks later, I am once again bleeding. It seems like my period is back.

How does this happen when I am exclusively breastfeeding? How can I cope with my negative feelings about being niddah? I am not sure I will be able to handle this emotional hurdle every month, Are there any other options out there for me?

Thank you for your time.


Answer:

Mazal tov on the recent birth of your baby!

Unfortunately it is impossible at this point to tell if this bleeding is caused by the minipill, or if it is simply a resumption of menstruation. Many women who fully breastfeed still menstruate regularly (or irregularly). Each woman and each birth is different, so even if with previous births you nursed clean, or if you heard from friends about their experiences nursing clean, it is still normal and common for women to menstruate while breastfeeding.

On the other hand, it certainly is possible that this bleeding is caused by the minipill. Especially during the first three months (and unfortunately for some women, even after) irregular bleeding/spotting is common. Taking the pill religiously at the same hour each day may reduce the chance of staining. It could be a matter of giving the pill some more time and seeing how your body adjusts; on the other hand you may continue experiencing irregular bleeding for the duration of the pill. It is impossible to know in advance whether you will continue bleeding from menstruation even if you stop taking the minipill.

It is important to note that not all bleeding will render a woman niddah. If you are not experiencing an actual flow of blood (comparable to a period), rather staining (even heavy staining) you may take precautions against becoming niddah from the staining. See our article on stains for more details.

If this bleeding is causing you significant distress, you may wish to discuss with your doctor switching to a regular combined birth control pill (and possibly extending your cycle to minimize your time as niddah). While it is not the preferred method of birth control while breastfeeding, it is safe for you and the baby. However, it may decrease your milk production. If your milk supply is well established, you can start taking the combined pill while taking care to increase both the frequency and length of feedings to compensate for any decrease in supply. Alternatively, you can wait another few months until you start supplementing your baby's diet with solid foods before starting the combined pill, and then any decrease can be complemented by solids.

As a final note, it is possible that your feelings towards niddah are caused in part by postpartum depression, which is quite common. If you are having difficulty coping in other areas, or if you are frequently feeling down or depressed, please don't hesitate to reach out to your doctor, or other organizations that help women suffering from post-partum depression such as Nitza or Sparks Center.

Please feel free to get back to us with any further questions.

B'Hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.